Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 16, 2023, 3:48 PM CDT for DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 3:48 PM CDT (20:48 UTC)
- Expired
- Jun 16, 2023, 6:48 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 27 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
538
WGUS54 KMEG 162048
FFWMEG
MSC033-093-TNC047-157-170000-
/O.NEW.KMEG.FF.W.0028.230616T2048Z-230617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
348 PM CDT Fri Jun 16 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern DeSoto County in northwestern Mississippi...
Northwestern Marshall County in northwestern Mississippi...
Southwestern Fayette County in Tennessee...
Southeastern Shelby County in Tennessee...
* Until 700 PM CDT.
* At 348 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, T O Fuller State Park, Memphis, Lakeland, Byhalia,
Southeast Memphis, Midtown Memphis, Whitehaven, Frayser, Downtown
Memphis, Southwest Memphis, Lynchburg, Piperton and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 9013 3512 9010 3514 9007 3515 9007
3517 9011 3521 9009 3521 9008 3523 9008
3519 8959 3504 8940 3484 8971 3498 9019
FLASH FLOOD...RADAR INDICATED
$$
AC31 follow-up statement
194
WGUS74 KMEG 162348
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
648 PM CDT Fri Jun 16 2023
MSC033-093-TNC047-157-162358-
/O.CAN.KMEG.FF.W.0028.000000T0000Z-230617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Marshall MS-Fayette TN-Shelby TN-
648 PM CDT Fri Jun 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DESOTO,
NORTHWESTERN MARSHALL, SOUTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY
COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3513 9013 3512 9010 3514 9007 3515 9007
3517 9011 3521 9009 3521 9008 3523 9008
3519 8959 3504 8940 3484 8971 3498 9019
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:43 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 16, 3:43 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Memphis TN 343 PM CDT Fri Jun 16 2023 ...New SYNOPSIS, DISCUSSION, AVIATION... .SYNOPSIS... Issued at 232 PM CDT Fri Jun 16 2023 Thunderstorms will continue through the evening hours. A few storms could be severe with heavy rain, hail and gusty winds being the main threats. Sunday will bring a chance of severe storms to most of the Midsouth, ahead of a low pressure trough lifting out of the Great Plains. Large hail and damaging winds will be the primary severe weather threats on Sunday. && .DISCUSSION... (This evening through next Thursday) Issued at 232 PM CDT Fri Jun 16 2023 Showers and thunderstorms will continue through the evening hours. Some storms can be severe with hail, winds, and heavy rain being the main threats. Storms are training over the same areas so some minor street flooding is possible. The good news is that storms should diminish over the next 3 to 6 hours. We catch a break Saturday as upper level ridging will limit storm chances. This ridging will be brief, ahead of a progressive trough lifting through the plains. We still have a Slight Risk over the Mid South for Sunday, and we expect this area to be expanded and possibly upgraded. The unfortunate thing is guidance still is struggling with timing of storms on Sunday. We expect some prefrontal convection on Sunday morning, but the more significant storms that carry the greater chance to be severe should occur in the afternoon and evening hours on Sunday. For early next week, the medium range models are consistent in forming a cut-off low, centered over middle and east TN. Scattered, mainly daytime storms will be possible east of the MS River. To the west, an upper level ridge will build through the plains, providing midsummer like heat and dry conditions. && .AVIATION... (18Z TAFS) Issued at 232 PM CDT Fri Jun 16 2023 Upstream convection over northwest and central Arkansas combined with peak afternoon heating will be the focus for showers and thunderstorms at TAF sites this afternoon and evening. Convective initiation is anticipated to occur in the 19-21Z timeframe at TAF sites and last into tonight. Instability may be weak enough to go with prevailing VCSH for a few hours but enough elevated instability justifies a mention of VCTS for the 4-8Z time frame tonight. Mainly VFR conditions outside of thunderstorms and light winds expected through the period. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...CJC
In the hours before
Local storm report, Jun 16, 3:04 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
304 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM Hail 2 W Trumann 35.68N 90.56W
06/16/2023 E0.88 inch Poinsett AR Public
Nickel size hail reported at Central Ford
Dealership.
&&
AC3Special weather statement, Jun 16, 3:06 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Fri Jun 16 2023
ARZ036-TNZ088-162030-
Crittenden AR-Shelby TN-
306 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frayser, or 8 miles south of Meeman Shelby Forest State Park, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Cordova, Memphis, Sunset, Jericho, Ellendale, Downtown Memphis,
Frayser, Midtown Memphis, Mound City, Griffin Corner, Gammon,
Woodstock, St Clair, Harvard, Locke and Elmore Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 9028 3540 9011 3538 9008 3539 9004
3517 8974 3506 8995
TIME...MOT...LOC 2005Z 257DEG 10KT 3522 9003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CJCLocal storm report, Jun 16, 3:07 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail Ripley 34.73N 88.95W
06/16/2023 E1.00 inch Tippah MS Public
Quarter size hail fell in Ripley. Time is
radar estimated.
&&
AC3Local storm report, Jun 16, 3:14 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
314 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail 4 W Frayser 35.21N 90.05W
06/16/2023 E1.00 inch Shelby TN Trained Spotter
Quarter size hail fell for several minutes
near General Dewitt-Spain Airport.
&&
AC3Special weather statement, Jun 16, 3:27 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT Fri Jun 16 2023
MSZ001-002-008-TNZ088-162100-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
327 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, northeastern Tate and south central Shelby
Counties through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Memphis, Byhalia,
Walls, Southwest Memphis, Lynchburg, Independence, Lewisburg,
Whitehaven, Red Banks, Southeast Memphis, Coal Oil Corner, Wakefield,
Cockrum, Watson, Cedarview and Bright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 8973 3499 9021 3513 9002 3489 8951
TIME...MOT...LOC 2026Z 242DEG 8KT 3494 8991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJCLocal storm report, Jun 16, 3:35 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Hail 3 W Olive Branch 34.96N 89.88W
06/16/2023 E1.25 inch DeSoto MS Public
Report from mPING: Half Dollar (1.25 in.).
&&
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:24 PM CDT | Special Weather Statement | MEG | Tippah | 36 min |
| Jun 16, 2:46 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 29 min |
| Jun 16, 2:49 PM CDT | Special Weather Statement | MEG | Prentiss | 26 min |
| Jun 16, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 38 min |
| Jun 16, 3:19 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 41 min |
| Jun 16, 3:27 PM CDT | Special Weather Statement | MEG | DeSoto | 33 min |
| Jun 16, 3:34 PM CDT | Severe Thunderstorm Warning | MEG | Union | 41 min |
| Jun 16, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Prentiss | 50 min |
| Jun 16, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 29 min |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 23 min |
| Jun 16, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Tippah, Union | 49 min |
| Jun 16, 4:14 PM CDT | Special Weather Statement | MEG | Chickasaw | 31 min |
| Jun 16, 4:23 PM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Union | 3 hr |
| Jun 16, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 34 min |
| Jun 16, 4:30 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 45 min |
| Jun 16, 4:33 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 42 min |
| Jun 16, 4:39 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Tate | 23 min |
| Jun 16, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 41 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 49 min |
| Jun 16, 5:01 PM CDT | Special Weather Statement | MEG | Monroe | 29 min |
| Jun 16, 5:06 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 39 min |
| Jun 16, 5:22 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 113 min |
| Jun 16, 5:23 PM CDT | Flash Flood Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more | 3 hr |
| Jun 16, 5:44 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 31 min |
| Jun 16, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 33 min |
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 36 min |
| Jun 16, 2:39 PM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 3 hr |
| Jun 16, 3:06 PM CDT | Special Weather Statement | MEG | Shelby | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.